Alert archive / Tennessee / Wind Advisories in 2023

Wind Advisory 9, NWS Nashville, TN

March 24, 202338 counties in Tennessee

NWS Nashville, TN issued this wind advisory at Mar 24, 2023, 12:24 PM CDT for 38 counties in Tennessee. It took effect at Mar 24, 2023, 7:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2023, 12:24 PM CDT (17:24 UTC)
In effect from
Mar 24, 2023, 7:00 PM CDT
Expired
Mar 25, 2023, 2:25 AM CDT
In force
7 hr
Issued by
NWS Nashville, TN
All 38 counties

Bedford County, TN, Cannon County, TN, Cheatham County, TN, Clay County, TN, Coffee County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Dickson County, TN, Fentress County, TN, Giles County, TN, Grundy County, TN, Hickman County, TN, Houston County, TN, Humphreys County, TN, Jackson County, TN, Lawrence County, TN, Lewis County, TN, Macon County, TN, Marshall County, TN, Maury County, TN, Montgomery County, TN, Overton County, TN, Perry County, TN, Pickett County, TN, Putnam County, TN, Robertson County, TN, Rutherford County, TN, Smith County, TN, Stewart County, TN, Sumner County, TN, Trousdale County, TN, Van Buren County, TN, Warren County, TN, Wayne County, TN, White County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 30 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.4 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

685 
WWUS74 KOHX 241724
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
1224 PM CDT Fri Mar 24 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-250300-
/O.NEW.KOHX.WI.Y.0009.230325T0000Z-230325T1200Z/
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield, 
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina, 
Byrdstown, Erin, Tennessee Ridge, Waverly, New Johnsonville, 
McEwen, Dickson, Ashland City, Kingston Springs, Nashville, 
Lebanon, Mount Juliet, Hartsville, Carthage, South Carthage, 
Gordonsville, Gainesboro, Cookeville, Livingston, Jamestown, 
Allardt, Linden, Lobelville, Centerville, Hohenwald, Franklin, 
Brentwood, Columbia, Lewisburg, Murfreesboro, Smyrna, La Vergne, 
Woodbury, Smithville, Sparta, Crossville, Shelbyville, Tullahoma,
Manchester, McMinnville, Altamont, Coalmont, Spencer, Clifton, 
Waynesboro, Lawrenceburg, and Pulaski
1224 PM CDT Fri Mar 24 2023

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT
SATURDAY...

* WHAT...South winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of Middle Tennessee.

* WHEN...From 7 PM this evening to 7 AM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and scattered power outages may 
  result.

* ADDITIONAL DETAILS...Tonight's thunderstorms could produce even
  stronger winds in some areas, so be alert for possible warnings. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

13
3 follow-up statements
150 
WWUS74 KOHX 241936
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
236 PM CDT Fri Mar 24 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-250300-
/O.CON.KOHX.WI.Y.0009.230325T0000Z-230325T1200Z/
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield, 
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina, 
Byrdstown, Erin, Tennessee Ridge, Waverly, New Johnsonville, 
McEwen, Dickson, Ashland City, Kingston Springs, Nashville, 
Lebanon, Mount Juliet, Hartsville, Carthage, South Carthage, 
Gordonsville, Gainesboro, Cookeville, Livingston, Jamestown, 
Allardt, Linden, Lobelville, Centerville, Hohenwald, Franklin, 
Brentwood, Columbia, Lewisburg, Murfreesboro, Smyrna, La Vergne, 
Woodbury, Smithville, Sparta, Crossville, Shelbyville, Tullahoma,
Manchester, McMinnville, Altamont, Coalmont, Spencer, Clifton, 
Waynesboro, Lawrenceburg, and Pulaski
236 PM CDT Fri Mar 24 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
CDT SATURDAY...

* WHAT...South winds 15 to 25 mph with gusts around 45 mph 
  expected.

* WHERE...Middle Tennessee.

* WHEN...From 7 PM this evening to 7 AM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Tonight's thunderstorms could produce even
  stronger winds in some areas, so be alert for possible warnings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
879 
WWUS74 KOHX 250240
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
940 PM CDT Fri Mar 24 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-251045-
/O.CON.KOHX.WI.Y.0009.000000T0000Z-230325T1200Z/
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield, 
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina, 
Byrdstown, Erin, Tennessee Ridge, Waverly, New Johnsonville, 
McEwen, Dickson, Ashland City, Kingston Springs, Nashville, 
Lebanon, Mount Juliet, Hartsville, Carthage, South Carthage, 
Gordonsville, Gainesboro, Cookeville, Livingston, Jamestown, 
Allardt, Linden, Lobelville, Centerville, Hohenwald, Franklin, 
Brentwood, Columbia, Lewisburg, Murfreesboro, Smyrna, La Vergne, 
Woodbury, Smithville, Sparta, Crossville, Shelbyville, Tullahoma,
Manchester, McMinnville, Altamont, Coalmont, Spencer, Clifton, 
Waynesboro, Lawrenceburg, and Pulaski
940 PM CDT Fri Mar 24 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT SATURDAY...

* WHAT...South winds 15 to 25 mph with gusts around 45 mph 
  expected.

* WHERE...Middle Tennessee.

* WHEN...From 7 PM this evening to 7 AM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Tonight's thunderstorms could produce 
  even stronger winds in some areas, so be alert for possible 
  warnings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

21
937 
WWUS74 KOHX 250725
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
225 AM CDT Sat Mar 25 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-250830-
/O.CAN.KOHX.WI.Y.0009.000000T0000Z-230325T1200Z/
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield, 
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina, 
Byrdstown, Erin, Tennessee Ridge, Waverly, New Johnsonville, 
McEwen, Dickson, Ashland City, Kingston Springs, Nashville, 
Lebanon, Mount Juliet, Hartsville, Carthage, South Carthage, 
Gordonsville, Gainesboro, Cookeville, Livingston, Jamestown, 
Allardt, Linden, Lobelville, Centerville, Hohenwald, Franklin, 
Brentwood, Columbia, Lewisburg, Murfreesboro, Smyrna, La Vergne, 
Woodbury, Smithville, Sparta, Crossville, Shelbyville, Tullahoma,
Manchester, McMinnville, Altamont, Coalmont, Spencer, Clifton, 
Waynesboro, Lawrenceburg, and Pulaski
225 AM CDT Sat Mar 25 2023

...WIND ADVISORY IS CANCELLED...

Winds have relaxed to the point where a Wind Advisory is no longer
necessary.

$$

27

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this wind advisory went out at Mar 24, 10:14 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 24, 10:14 AM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1014 AM CDT Fri Mar 24 2023

...New UPDATE...

.UPDATE...
Issued at 1001 AM CDT Fri Mar 24 2023

A sagging outflow boundary with showers and embedded thunder has
produced some brief heavy downpours over our northwest counties
this morning. This area of showers and isolated storms will
continue to push east southeast over the next few hours bringing
some rain to Nashville Metro, and perhaps as far southeast as
Murfreesboro. As we reach around 2 PM CDT, the south flow will
increase and the bulk of the showers will lift north into KY.
Until that happens, some spots could pick up a quick half inch of
rainfall and any storms may produce a brief 40mph wind gust.

Our main concern continues to be severe potential tonight. The
latest SPC outlook brings an enhanced risk for severe storms
farther east, spreading across the I-65 corridor. Probabilities
for damaging winds and tornadoes have increased slightly. Updated
CAMs have increased confidence for severe storms. The latest runs
incorporating current convective trends and 12Z data show a very
robust QLCS plowing into the Mid State this evening. Forecast
soundings show available DCAPE and some pockets of dry air as the
storms approach, suggesting very good potential for high winds to
come down to surface. We are also considering a wind advisory for
this evening for widespread 50mph wind gusts. The highest winds
will be focused just ahead of the line of storms, but gusts may be
high enough for severe hours before and after the line to include
an advisory with the afternoon package.

&&

.SHORT TERM...
(Today through Saturday)
Issued at 146 AM CDT Fri Mar 24 2023

Obs this morning show a boundary oriented near KY's northern
border which has been the focus area for showers and
thunderstorms in that area this morning. This boundary will drift
southward through this afternoon, allowing for storms to develop
mainly across areas north of I-40. But it is still late this
evening and overnight that will be our main focus for the
possibility of strong to severe thunderstorms. Overall, the
messaging hasn't changed with this forecast package. The main area
of interest will be for areas west of I-65 and more specifically
the quadrant south of I-40. Main hazards remain straight-line
winds and locally heavy rainfall. This is still a night event so
be sure to keep your NOAA Weather Radio handy and your cell phones
charged and turned on in case a warning is issued for your area.

An upper-level trough currently over the SW US will quickly move
into the Great Plains, strengthening as it does so over OK/KS.
Meanwhile, a surface low over northern TX will also track
northeastward into SE MO, rapidly deepening as it does so. Mid-
level flow will be increasing as the day progresses with 500mb
winds of 100-110 knots rounding the base of the trough. At the
same time, the LLJ will be ramping up tonight as well with winds
of 50-60 knots from 950-850mb. This of course all results in an
abundant amount of wind shear. Cold air aloft is even contributing
to decently steep mid-level lapse rates at around 6.5 to 7.5
C/km. But as has been discussed all week, the biggest question
mark remains how much instability will be available tonight.
Forecast soundings continue to show little CAPE overnight during
the actual event with amounts of only a couple hundreds of J/kg.
The best instability continues to be to our south, and some of
this may make its way into southern Middle Tennessee -
specifically that quadrant west of I-65 and south of I-40. With
some breaks in the clouds possible by mid-afternoon in this area,
that could go a long way in helping with tonight's severe
potential. But with the wind shear, strong LLJ, and the deepening
surface low, that could certainly help compensate for any lack of
CAPE.

The other thing to make mention of is the possibility of heavy
rainfall which may result in local flooding concerns. The highest
QPF has been trending southward, and that has resulted in higher
rainfall totals with this forecast package with 1.5 to 2.5 inches
generally possible in the area NW of Nashville. Some locally
higher amounts of 3 to 4 inches can certainly be possible
depending on storm motions, training, etc.

The main line of storms should be moving off the Plateau early
Saturday morning, leaving behind what should be a nice day for the
area. Temperatures cool down a few degrees in the wake of the
front although CAA won't be that strong as highs will be in the
upper 60's to low 70's.

&&

.LONG TERM...
(Saturday Night through next Friday)
Issued at 146 AM CDT Fri Mar 24 2023

Most of Sunday looks to be very nice as well with dry conditions
and temperatures in the 70's. There is still a warm front to our
south that we'll be watching late Sunday as it moves northward.
Models have been consistently keeping this front more and more south
which has been trending PoPs down for Sunday night & Monday. This
forecast package follows that trend although with some
uncertainty still on if that front will really stay to our south,
did maintain some slight chance for rain showers across the south
and along the Plateau.

Quiet and dry conditions then look to be in store for the mid-week
period although temperatures will cool back into the 60's by
Wednesday thanks to northerly winds at the surface. The next
chance of rain and thunderstorms then perhaps arrives late week
as another upper-level trough approaches from the west.

&&

.AVIATION...
(12Z TAFS)
Issued at 615 AM CDT Fri Mar 24 2023

VFR conditions will prevail through 13-14Z for all terminals
before a MVFR cloud deck takes over for several hours. This will
occur as a boundary slips in from the north and also offers
moderate showers to CKV around the same time. Some question how
far south the boundary makes it. Have prevailed at least a few
hours of -RA for BNA, but not sure if it'll make it to MQY.
Conditions will improve back to VFR before 00Z/Sat, however that
will only be for a few hours as a line of showers and
thunderstorms is expected to push through the mid-state between
02-08Z. MVFR will occur, but IFR possible with period of heavy
rain and TS.

Winds will be light through 14Z but pick up throughout the day
with southerly gusts of 25-30 kts by the end of the TAF cycle.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      78  61  74  48 /  40 100  10   0
Clarksville    73  57  69  44 / 100 100  10   0
Crossville     73  57  70  46 /  10 100  20   0
Columbia       76  60  74  47 /  10 100  10   0
Cookeville     75  60  71  47 /  20 100  20   0
Jamestown      74  57  69  44 /  30 100  30   0
Lawrenceburg   75  60  74  48 /  10 100  10   0
Murfreesboro   77  60  74  46 /  10 100  10   0
Waverly        73  57  69  46 /  70 100  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......13
SHORT TERM...Clements
LONG TERM....Clements
AVIATION.....Unger

Nearby

Wind Advisories in Tennessee, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.